Because of the recent surge in deaths related to the potent synthetic opioid analgesic, fentanyl, there is increasing concern about the dangerousness and accessibility of this drug. Opioid-related deaths have become a pervasive problem in the United States and, according to the Center for Disease Control and Prevention, there has been a 200% increase in opioid-related overdoses since 2000. It is estimated that, in 2014 alone, 67% of deaths from drug overdoses involved some form of opiate. Because over 700 deaths between late 2013 and 2014 were related to illegally manufactured fentanyl, in 2015, the Drug Enforcement Administration released an official statement informing the public that fentanyl is a threat to public health and safety.
Fentanyl, which is 25 to 50% more potent that heroin and up to 100% more potent than morphine, can be legally prescribed for breakthrough pain in patients for whom traditional opiates are less effective. Fentanyl comes in various forms, including a lollipop (lozenge), patch, tablet and injectable. Although the legally prescribed version of fentanyl can be used illicitly by extracting the gel from fentanyl patches, most cases of fentanyl overdose involve nonpharmacological versions of the drug that are illegally manufactured in laboratories.
Because of the euphoric quality of opioids, there are high rates of opioid addiction. Often, a person will use prescription pain medications that contain hydrocodone or codeine but, once tolerance to those drugs prevents the intense euphoric effect, the person will seek a stronger drug such as heroin or fentanyl. Fentanyl acts by binding with opioid receptors in the brain to create a relaxed, euphoric effect. Because opioid receptors are also in the part of the brain that controls breathing, fentanyl can quickly cause respiratory arrest and death.
Fentanyl is also being added to, or “cut,” with cocaine and heroin and sold in the United States, and the pill form is often sold on the street under the guise of pain medications such as hydrocodone. Often, dealers are not disclosing when the drug is being mixed and sold with other street drugs. Ultimately, users may not be aware that they are using a drug that contains the highly potent fentanyl, significantly increasing the risk for overdose.
If you are concerned that a friend or loved one may have an addiction to fentanyl, be cognizant of the signs of opioid addiction (Diagnostic and Statistical Manual of Mental Disorders-Fifth Edition):
Unsuccessful attempts to stop using
Spending lengthy amounts of time trying to acquire the drug or time recovering from the use of it
Failure to fulfill obligations at work, school, and/or home
Giving up time with friends and family, hobbies, or other activities due to use of the drug
Using in situations that are physically hazardous
Continued use despite the knowledge that the drug is dangerous and has caused psychological and/or physical problems for the person
Tolerance to the drug (having to use more of the drug to feel the effect and/or less of a “high” with the same amount of the drug)
The National Institute on Drug Abuse lists the following effects of fentanyl use:
How to help a friend or family member:
If overdose is suspected, immediately call 9-1-1. The deadly effects of the drug do not allow for time to observe and monitor before seeking medical attention.
If you suspect a family member may be using fentanyl, speak to them directly about it. Do not assume that addiction will get better without professional intervention, even if the person promises to cut down or stop using.
Learn about resources and about the effects of the drug. Know the signs and symptoms of use and overdose.
Be supportive, but do not attempt to be the sole source of support for the person. Addiction is a dangerous psychological and medical issue that needs to be treated by trained professionals.
Share on Facebook
Share on Twitter
I'm busy working on my blog posts. Watch this space!